Effect of delayed pMDI actuation on the lung deposition of a fixed-dose combination aerosol drug

    loading  Checking for direct PDF access through Ovid

Abstract

Lack of coordination between the beginning of the inhalation and device triggering is one of the most frequent errors reported in connection with the use of pMDI devices. Earlier results suggested a significant loss in lung deposition as a consequence of late actuation. However, most of our knowledge on the effect of poor synchronization is based on earlier works on CFC devices emitting large particles with high initial velocities. The aim of this study was to apply numerical techniques to analyse the effect of late device actuation on the lung dose of a HFA pMDI drug emitting high fraction of extrafine particles used in current asthma and COPD therapy. A computational fluid and particle dynamics model was combined with stochastic whole lung model to quantify the amount of drug depositing in the extrathoracic airways and in the lungs. High speed camera measurements were also performed to characterize the emitted spray plume. Our results have shown that for the studied pMDI drug late actuation leads to reasonable loss in terms of lung dose, unless it happens in the second half of the inhalation period. Device actuation at the middle of the inhalation caused less than 25% lung dose reduction relative to the value characterizing perfect coordination, if the inhalation time was between 2 and 5 s and inhalation flow rate between 30 and 150 L/min. This dose loss is lower than the previously known values of CFC devices and further support the practice of triggering the device shortly after the beginning of the inhalation instead of forcing a perfect synchronization and risking mishandling and poor drug deposition.

Related Topics

    loading  Loading Related Articles